I was recently prescribed Doxepin for sleep. The perscription says take two before bedtime. I have taken two before bed time for a while and it hasn't worked. I recently doubled the dose to four before bedtime. I can get to sleep easily with this dose. However, before bed I noticed hallucinations. Those most related to the hallucinations of low dose "shrooms". Walls will bend as if it looks like my bedroom is going to collapse on me. It doesn't scare me but I close my eyes and fall right to sleep. I was wondering if this is too high of a dosage if this happens. Can anyone give me any information on this?
Well you need to understand that Doxepin is NOT a sleeping pill, it isn't supposed to just knock you out. It is an antidepressant, that has the side effect of causing drowsiness and helping you to fall asleep. If it isn't working for you, you shouldn't just jump and double your dosage, you should talk to your doctor, and together you can find something else to try, to help you with your sleeping problems.
Excessive drowsiness leading to minor alterations of consciousness and even unresponsiveness could be an early indication of excessive dosage. However, overdosage with doxepin is more likely to be manifested by increased psychomotor agitation and convulsions leading to apnea and coma. The ECG changes (broadening of QRS and T-wave abnormalities) tend to be a late finding and are not always accompanied by cardiovascular hemodynamic changes.
Hi, if you are talking about the new Silenor tablets, you certainly should not be taking more than 6mg a night (tablets come in 3mg and 6mg formulations). I can't speak to your "hallucinations" because doxepin is prescribed in much larger doses for antidepressant therapy and I have not heard of hallucinations being a known side-effect of doxepin.
Silenor is indicated for "sleep maintenance", which means it is supposed to keep you from waking up during the night and/or waking up too early in the morning and being unable to go back to sleep. If sounds like you are having problems falling asleep, in which case doxepin is the wrong medication for you. Ask your doctor about Ambien or Roserem, these two drugs are specifically made to "knock you out" or (more professionally) designed for the effect of sleep initiation.
Lastly, Ambien, Lunesta and some other "sleep medicines" are classified as controlled substances and have a potential for addiction or abuse... doxepin has no such classification. Also, please don't adjust your medication dosage without consulting your doc or pharmacist first... you can really hurt yourself messing around like that!
- Doxepin Information for Consumers
- Doxepin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Doxepin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Sep 2009 • 1 answer
Posted 20 May 2012 • 2 answers
Posted 26 Apr 2013 • 1 answer
Posted 18 Aug 2013 • 1 answer
I take 3 10mg doxepin a day along with 1 20mg Lexapro but only 2 .5 ativan a day. does doxepin work?
Posted 6 May 2016 • 0 answers